The Buzz: “It doesn’t make you sleep. It lets you sleep.” So claim ads for the new “natural herbal supplement” Alluna Sleep from Smithkline Beecham.
The Basics: A dose of Alluna Sleep contains two popular herbal sleep aids, valerian root (500 milligrams, standardized to 0.5% essential oil) and hops (120 milligrams). The company recommends its use for “occasional” sleep problems to help your body relax when stress interferes with sleep, so you fall asleep faster and stay asleep longer. Alluna is available in drugstores and online at $15 to $20 for 28 doses (two tablets, one hour before bedtime).
The Bonus: If you can stand its unpleasant odor, valerian (Valeriana officinalis) is one of the most effective herbal sleep aids, with a reputation dating back over 1,000 years. It is widely used in Europe and is approved in Germany to treat sleep problems caused by anxiety. Volatile oils and substances called valepotriates may depress the central nervous system or alter levels of brain chemicals involved in stress and anxiety, yet have no effect on dreaming. Neither valerian nor hops have any known toxicity, nor are they habit-forming, nor will they cause the “hangover” effect common with prescription and other over-the-counter sleep aids.
The Bust: The sedative effects of hops (Humulus lupulus) are questionable, especially at the dose present in Alluna Sleep. Overall, herbal sleep aids are not as potent as other sleep aids. In fact, the full benefits of Alluna may not be apparent for one to two weeks, says the company. By that time, it might be hard to tell if it’s really the supplement that’s helping.
The Bottom Line: Alluna Sleep is a natural alternative to more potent sleep medications. Still, it should be used only for short periods of time. Though considered safe, valerian can cause slight stomach upset, while hops can, in rare cases, cause allergic reactions. To be safe, don’t take it if you?re pregnant or if you also take barbiturates, sedatives, antidepressants or other sleep aids. For a persistent sleep problem, see your doctor.
Leave a Reply